Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 51, NWS Tucson, AZ

August 1, 2017Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2017, 6:02 PM MST for Pinal County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 6:02 PM MST (01:02 UTC)
Expired
Aug 1, 2017, 7:30 PM MST
In force
88 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WGUS55 KTWC 020102
FFWTWC
AZC021-020230-
/O.NEW.KTWC.FF.W.0051.170802T0102Z-170802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
602 PM MST TUE AUG 1 2017

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pinal County in southeastern Arizona...

* Until 730 PM MST

* At 559 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across central Pinal County 
  along state highway 79. The Durham Wash rain gauge has reported 
  1.54 inches of rainfall in the last hour and 0.67 inches in the 
  last 15 minutes. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly remote areas of central
  Pinal County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3301 11101 3277 11095 3269 11108 3266 11120
      3291 11135

$$

Zell
2 follow-up statements
926 
WGUS75 KTWC 020136
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
636 PM MST TUE AUG 1 2017

AZC021-020230-
/O.CON.KTWC.FF.W.0051.000000T0000Z-170802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
636 PM MST TUE AUG 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
CENTRAL PINAL COUNTY...

At 633 PM MST, Doppler radar continued to indicate thunderstorms 
producing heavy rain across central Pinal County along state highway 
79. Flash flooding may be occurring in the warning area.

Flash flooding will remain over mainly remote areas of central Pinal
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3301 11101 3277 11095 3269 11108 3266 11120
      3291 11135

$$

Zell
646 
WGUS75 KTWC 020232
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
732 PM MST TUE AUG 1 2017

AZC021-020240-
/O.EXP.KTWC.FF.W.0051.000000T0000Z-170802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
732 PM MST TUE AUG 1 2017

...THE FLASH FLOOD WARNING FOR CENTRAL PINAL COUNTY HAS EXPIRED...

The heavy rain has ended, with only light to moderate rainfall 
currently occurring in central Pinal County. Flash flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3301 11101 3277 11095 3269 11108 3266 11120
      3291 11135

$$

Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:23 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 3:23 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
323 PM MST Tue Aug 1 2017

.SYNOPSIS...The weather pattern will remain favorable for daily
thunderstorms most days into the weekend. There should be a bit of
a downtrend in activity early next week as the air mass dries a
bit. With the moisture, high temperatures will generally be near
or below average through Sunday.

&&

.DISCUSSION...Convection thus far has been rather subdued this
afternoon thanks in large part to the mid level warming observed
on the 18Z sounding and a lack of sunshine across much of the area
earlier in the day. The best storms will be across eastern areas
where the sun has been out the longest and the mid level warming
not as significant. For the overnight hours, convective allowing
Hires models continue to suggest showers and isolated
thunderstorms are expected much of the night with a possible
uptick around dawn.

For Wednesday, likely looking at an up day for a good part of the
area with plenty of moisture, respectable instability and a low
level forcing feature if we have enough sunshine. We should have
a N/S boundary across the forecast area thanks to the easterly
flow across NM into eastern AZ and the typical westerly flow in
the west. Where they meet will be the fun zone which at this time
looks like the central area including Nogales and Tucson. I
tweaked pops up a bit this area with that in mind but this may be
adjusted east or west a bit by morning.

At this time Thursday looks to be a slightly better than average
day around the region as has been the case since way back when.
Friday into the weekend the flow aloft changes to southwesterly as
an upper low settles in over California. This will change the
character of the monsoon resulting in less of a threat for
flooding and more of a severe weather threat each afternoon.

Then early next week models continue the trend of a portion of the
upper high setting up overhead which will help shut off the
moisture flow into the region and suppress convection for overall
warmer and drier conditions. Since the trend has remained in the
model world the last few runs, I tweaked pops and clouds back a
bit and left the high temperatures as they were, slightly warmer
than average. Cerniglia

&&

.AVIATION...Valid thru 03/00Z.
SCT clouds 6-9k ft and SCT-BKN clouds above 10k ft AGL with isold
to sct TSRA/SHRA into the evening. Brief MVFR cigs/vsbys psbl
in/near TSRA. SFC wind vrbl in direction mainly less than 12 kts,
except in the vcnty of TSRA where gusts may exceed 40 kts. Another
round of sctd TSRA after 02/19z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Fire weather concerns will remain low into next
week thanks to elevated humidity levels and daily showers and
thunderstorms across most of southeast Arizona. Daytime
temperatures will generally be at or below normal through the
weekend and a bit warmer thereafter. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 3:18 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST TUE AUG 1 2017

AZZ509-510-012315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
318 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 415 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Clifton, or 24 miles east of Safford, moving northwest
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Safford, Clifton, Morenci, Thatcher, Pima, Solomon and Guthrie.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3278 10909 3258 10929 3293 11003 3334 10959
TIME...MOT...LOC 2217Z 138DEG 31KT 3283 10928

LEINS
Special weather statement, Aug 1, 5:27 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
527 PM MST TUE AUG 1 2017

AZZ506-507-509-511-020130-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
527 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
630 PM MST...

At 527 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of San Manuel, or 28 miles southeast of Winkelman, moving
northwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3267 11030 3251 11051 3269 11088 3297 11065
TIME...MOT...LOC 0027Z 126DEG 16KT 3263 11051

LEINS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:09 PM MSTFlash Flood WarningTWCGraham2 hr
Aug 1, 5:12 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 1, 5:27 PM MSTSpecial Weather StatementTWC63 min
Aug 1, 5:46 PM MSTFlash Flood WarningTWCPima3 hr
Aug 1, 5:47 PM MSTAreal Flood AdvisoryTWCPinal118 min
Aug 1, 6:16 PM MSTFlash Flood WarningTWCCochise119 min
Aug 1, 6:30 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 1, 7:28 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 11:20 AM MSTSpecial Weather StatementTWC40 min
Aug 2, 11:40 AM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 2, 11:51 AM MSTAreal Flood AdvisoryTWCPima114 min
Aug 2, 12:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Aug 2, 12:12 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 2, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 2, 12:39 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 1:17 PM MSTFlash Flood WarningTWCPima118 min
Aug 2, 1:29 PM MSTSpecial Weather StatementTWCPinal46 min
Aug 2, 1:32 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Aug 2, 1:51 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 2, 1:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Aug 2, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 2, 2:29 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 2, 3:01 PM MSTSpecial Weather StatementTWC44 min
Aug 2, 3:05 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 2, 4:03 PM MSTSpecial Weather StatementTWCPima42 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.